Skip Navigation
Skip to contents

JKSCT : Journal of The Korean Society of Clinical Toxicology

OPEN ACCESS
SEARCH
Search

Articles

Page Path
HOME > J Korean Soc Clin Toxicol > Volume 8(2); 2010 > Article
Comparative Analysis of Overdose with Common Sleep-aid Medications - Doxylamine vs Diphenhydramine -
Hyun-Sik Ryu, Mi-Jin Lee, Seong-Soo Park, Won-Joon Jeong, Hyun-Jin Kim
Journal of The Korean Society of Clinical Toxicology 2010;8(2):79-87
DOI: https://doi.org/
Published online: December 31, 2010
  • 87 Views
  • 0 Download
  • 0 Crossref
  • 0 Scopus
1Department of Emergency Medicine, College of Medicine, Konyang University
2Department of Emergency Medicine, College of Medicine, Konyang University
3Department of Emergency Medicine, College of Medicine, Konyang University
4Department of Emergency Medicine, College of Medicine, Konyang University
5Department of Emergency Medicine, College of Medicine, Konyang University

Purpose: The previous studies on $H_1$ antihistamine overdose have generally been limited to cases of acute doxylamine succinate (DS) poisoning, yet there have been some studies on diphenhydramine (DPH) overdosing. But many clinicians consider the two drugs to be very similar and to have similar ingredients. The purpose of this study was to clarify the toxicologic characteristics and clinical outcomes between DS and DPH poisoning/overdose. Methods: We reviewed the medical and intensive care records of the patients with acute DS or DPH poisoning and who admitted to our emergency department from January 2008 and April 2010. We collected patient information regarding the features of the poisoning and the clinical and demographic characteristics. The patients were assessed for the clinical outcomes, the GCS, the PSS (Poisoning Severity Score) and the SOFA (Sequential Organ Failure Assessment). Results: Fifty seven patients (45 cases of DS poisoning and 12 cases of DPH poisoning) were enrolled. Compared with the DS group, the DPH group had higher incidences of intubation, serious mental change, QTc prolongation and ECG conduction abnormality (p=0.041, <0.001, 0.014 and 0.044, respectively). The DPH group had a higher PSS and a longer ICU stay. The peak CPK time and the CPK normalization time were longer for the patients with rhabdomyolysis due to DS poisoning. Conclusion: Two common $H_1$ antihistamines, doxylamine and diphenhydramine, are in the same ethanolamine-structural class, but the toxico-clinical outcomes are different according to many aspects. Therefore, clinicians could take a careful approach for the differential diagnosis and management between DS and DPH poisoning.

Related articles

JKSCT : Journal of The Korean Society of Clinical Toxicology